Arkansas, 2016

Flood in Arkansas, August 21, 2016

August 21, 2016 · NWS LZK · 1 event in 1 county or zone

Heavy rainfall induced flooding in southwest Arkansas on the Ouachita River 8/21/16.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rainfall induced flooding in southwest Arkansas on the Ouachita River 8/21/16.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 21, 2:31 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 21, 2:31 AM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
331 AM CDT SUN AUG 21 2016

.SHORT TERM...Today Through Monday Night

Some SHRA with the occasional TSRA is ongoing across central into
ERN sections of AR...activity developing near a cold front that was
progressing SE through the state. Behind this front...drier air is
filtering into NRN and NWRN sections of AR...evident in dewpts
dropping into the upper 50s to low 60s. This front will continue to
drop south through the state through this evening...with rain chances
continuing to drop from north to south. Most areas should see a dry
forecast by this afternoon...with only far SRN sections of the state
seeing lingering precip chances. Temps will remain below normal for
this afternoon due to the NRLY SFC flow...even with less cloud cover
expected. Highs will be in the upper 70s to upper 80s.

Much cooler and less humid conditions will be seen tonight as the
drier air continues to filter into the state. Lows by Mon morning
will dip down into the upper 50s across NRN sections of the
CWA...with mid 60s to around 70 elsewhere. Precip chances will
remain low.

The cold front will attempt to lift back north as a warm front on
Mon into Mon night. Chances for rainfall will begin to return to the
forecast Mon afternoon into Mon night...mainly limited to SWRN
sections of the CWA. This warm front will struggle to lift too far
NE through the short term period due to SFC high pressure to the NE.
As a result...dry conditions will remain across the NERN half of the
state. Temps will remain below normal for Mon afternoon as well.

&&

.LONG TERM...Tuesday Through Saturday

Sfc high pres wl be moving further to the E of AR as the start of
the pd. The resulting S/SELY wind flow over the region wl cont to
bring warmer and more humid air back in the FA. The assocd warm
front that wl be lifting NWD...providing a focus for SCTD SHRA/TSRA
Tue and early Tue Ngt.

By the middle/latter part of week...high pres aloft wl be building
back WWD toward the Mid-South. This wl result in lower rain chcs and
temps returning to seasonal norms. Model data does suggest a new
cold front wl apch fm the NW later in the pd. However...it appears
the bndry wl may have a difficult time advancing SEWD as it
encounters the upr rdg/SWLY flow aloft. Kept low chc pops in the
fcst...with more of diurnal trend expected each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     82  61  84  66 /  10   0   0  20
Camden AR         86  69  87  72 /  40  10  30  20
Harrison AR       81  57  83  64 /   0   0   0  20
Hot Springs AR    85  66  85  71 /  10  10  20  20
Little Rock   AR  85  65  85  70 /  10   0  10  20
Monticello AR     85  69  86  72 /  40  10  20  20
Mount Ida AR      84  63  83  70 /  10  10  20  30
Mountain Home AR  82  59  84  65 /   0   0   0  20
Newport AR        82  61  84  66 /  10   0   0  20
Pine Bluff AR     84  67  85  70 /  30  10  20  20
Russellville AR   85  62  85  69 /  10   0  10  20
Searcy AR         83  62  84  67 /  10   0  10  20
Stuttgart AR      83  65  85  69 /  20   0  10  20
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...62 / Long Term...44
Hazardous weather outlook, Aug 21, 2:46 AM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
346 AM CDT SUN AUG 21 2016

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-221000-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-
CALHOUN-BRADLEY-DREW-
346 AM CDT SUN AUG 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT IS MOVING SOUTHEAST THROUGH THE STATE...WITH SOME
LINGERING CHANCES FOR SHOWERS AND THUNDERSTORMS EXPECTED ALONG AND
AHEAD OF THIS FRONT. OTHER THAN SOME LOCALLY HEAVY RAINFALL...THE
THREAT FOR WIDESPREAD HAZARDOUS WEATHER SHOULD REMAIN LOW THROUGH
TONIGHT.

SOME RIVER FLOODING IS ONGOING OR EXPECTED AS A RESULT OF RECENT
HEAVY RAINFALL. THE WHITE RIVER AT AUGUSTA AND CACHE RIVER AT
PATTERSON WILL CONTINUE TO SEE FLOODING...WITH CRESTS AT AUGUSTA
EXPECTED TO REMAIN IN THE MINOR FLOOD CATEGORY. THE CACHE RIVER
MAY RISE TO THE MODERATE FLOOD CATEGORY TODAY. THE OUACHITA RIVER
IS FORECAST TO RISE ABOVE FLOOD STAGE AT ARKADELPHIA AND THATCHER
LOCK AND DAM INTO EARLY THIS WEEK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

OTHER THAN ONGOING RIVER FLOODING...THE OVERALL THREAT FOR
WIDESPREAD HAZARDOUS WEATHER WILL REMAIN LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.

62/44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Clark

When
August 21, 5:00 AM CST to 10:00 AM CST
Where
Clark County, 1.22 mi NE of Arkadelphia to 2.47 mi E of Arkadelphia Muni Arp
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.131, -93.053

Heavy rain caused flooding on the Ouachita River at Arkadelphia 8/21/16.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658448.